Washington, 2013

Damaging Wind in Washington, August 29, 2013

August 29, 2013 · NWS OTX · 1 event in 1 county or zone

A negatively tilted shortwave trough lifted through Central Washington during the early afternoon hours of August 29th. The air mass over the region was rather unstable and moist leading to the development of an isolated rotating supercell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A negatively tilted shortwave trough lifted through Central Washington during the early afternoon hours of August 29th. The air mass over the region was rather unstable and moist leading to the development of an isolated rotating supercell. The storm produced damaging winds in excess of 60 mph as it tracked northward through the Okanogan Valley. A majority of the damage occurred across eastern sections of Omak, Washington and the adjacent Colville Indian Reservation. A NWS storm survey indicated the damage was from straight line winds but several reports from the public and images suggested a gustnado may have developed along the leading gust front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 29, 10:12 AM PST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 29, 10:12 AM PST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1112 AM PDT Thu Aug 29 2013

.SYNOPSIS...
Warm late-summer weather is expected over the Inland Northwest
through the upcoming holiday weekend. The passage of a cold front
late today will bring the potential for showers and a few
thunderstorms to the region. Temperatures on Friday will cool down
to near average. The Labor Day weekend is looking warmer than
average with a good deal of sunshine. A transition to a showery
weather pattern is expected Monday or Tuesday.

&&

.DISCUSSION...
Morning update: We have made some significant changes to the
forecast. Of utmost importance was the issuance of a flash flood
watch for the East Slopes of the Cascades...expanding into the
Wenatchee and Okanogan Valleys. This is primarily for the
2012/2013 burn scars but urban areas are also susceptible.
KUIL/KSLE soundings indicated almost 1.50" inches of precipitable
water which is over 200% of normal for this time of year.
Additionally, water vapor satellite imagery indicates a potent
negatively tilted shortwave crossing into southwestern Oregon with
bands of heavier showers and thunderstorms already forming across
the Oregon Cascades. Given some sun breaks currently over the
East Slopes and strong forcing to come...it is highly possible
that stronger thunderstorms will be possible this afternoon. The
main threat will be heavy rainfall but some hail and gusty winds
cannot be ruled out completely. Storm motion is not overly
supportive of flash flooding but rates should be and any training
of cells over similar areas could definitely result in debris
flows or flash flooding over recent burn scars. Per NAM/GFS this
wave looks to eject northward around 23-00z today suggesting this
will be mostly an early afternoon event. However, as the main
offshore flow ejects to the east this evening...we could see
showers and storms redeveloping along the Canadian Border and we
will be looking closer into this shortly.

Closer to the WA/ID border, elevated thunderstorms continue to
blossom over the last hour or so. These storms will bring the
potential for brief downpours and ground lightning strikes. There
isn't any model guidance handling this activity so updates were
based on current radar trends which shows additional activity
developing over NE Oregon. If this holds together...could be
several hours of on and off showers and isolated thunderstorms
until the main wave passes through. As this occurs...it should
increase the threat for more thunderstorms...especially with the
moistening that is ongoing from current showers. /sb

&&

.AVIATION...
18Z TAFS: A negatively tilted shortwave will track through the
region today. This will lead to scattered rain and embedded
thunderstorms...potentially bringing heavy rain to the Cascades
and vcnty of KEAT. Another axis of instability and thunderstorms
has setup frm KCOE to KALW and will brush Spokane at times. As
the lift from the main shortwave comes through Ern WA btwn
19-23z...we should see additional thunderstorms developing btwn
KMWH and KGEG. These areas are getting better sun at this time and
could see a few stronger cells. Once this wave departs this
evening...the main low off the coast will skirt the WA/Canadian
border. Isolated thunderstorms will be possible under this cold
pool but as far as terminals...we will be monitoring the trailing
cold front crossing Ern Wa and stalling near the ID border. Some
showers and embedded thunderstorms will be possible along this
boundary aft 08z...continuing into Friday morning. Confidence is
not extremely high but it is possible with a ribbon of instability
remaining ahead of the front. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        83  59  79  56  84  58 /  20  20  10   0   0   0
Coeur d'Alene  84  57  78  54  83  53 /  20  20  10   0   0   0
Pullman        84  54  79  48  84  49 /  20  20  10   0   0   0
Lewiston       91  64  87  59  91  61 /  20  20  10   0   0   0
Colville       85  56  83  50  85  49 /  50  20  10   0   0   0
Sandpoint      82  54  78  47  81  45 /  20  20  10   0   0   0
Kellogg        82  56  76  53  83  53 /  30  30  20   0   0   0
Moses Lake     85  58  85  55  87  56 /  30  10  10   0   0   0
Wenatchee      80  62  83  59  85  61 /  80  20   0   0   0   0
Omak           82  58  83  55  86  56 /  80  20  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 6 PM PDT this evening for East Slopes
     Northern Cascades-Okanogan Valley-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Aug 29, 4:31 AM PST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
531 AM PDT THU AUG 29 2013

IDZ001>004-026-027-WAZ031>038-041>044-301430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
531 AM PDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 29, 12:16 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
116 PM PDT THU AUG 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 ESE OTHELLO           46.80N 119.12W
08/25/2013                   ADAMS              WA   UTILITY COMPANY

            POWER LINE KNOCKED DOWN BY FALLING TREE.

0700 PM     TSTM WND DMG     6 SSE OTHELLO           46.75N 119.10W
08/25/2013                   ADAMS              WA   UTILITY COMPANY

            POWER POLE BLOWN DOWN

0715 PM     TSTM WND DMG     6 SSE WARDEN            46.88N 119.01W
08/25/2013                   ADAMS              WA   UTILITY COMPANY

            POWER POLE BLOWN DOWN

0715 PM     TSTM WND DMG     MOSES LAKE              47.12N 119.29W
08/25/2013                   GRANT              WA   NEWSPAPER

            NEWSPAPER REPORTED DAMAGE TO 5 POLES HOLDING TRANSMISSION
            LINES THAT LED TO LOCAL POWER OUTAGES.

0715 PM     TSTM WND DMG     LIND                    46.97N 118.61W
08/25/2013                   ADAMS              WA   NEWSPAPER

            COMBINED REPORT FROM NEWSPAPER AND PUBLIC...AS MANY AS 8
            LARGE TREES DOWN AROUND TOWN. DAMAGE SUSTAINED TO FENCES
            AND POWER LINES.

0715 PM     TSTM WND GST     8 NNE WARDEN            47.08N 119.01W
08/25/2013  M52.00 MPH       GRANT              WA   MESONET

            WARDEN DOT SENSOR

0715 PM     TSTM WND GST     2 SE BEATRICE           46.87N 118.74W
08/25/2013  M52.00 MPH       ADAMS              WA   MESONET

            LIND AGRIMET SENSOR

0725 PM     DUST STORM       RITZVILLE               47.13N 118.38W
08/25/2013                   ADAMS              WA   TRAINED SPOTTER

0741 PM     TSTM WND GST     10 NW WINONA            47.04N 117.95W
08/25/2013  M54.00 MPH       WHITMAN            WA   MESONET

            ESCURE RAWS

0745 PM     TSTM WND GST     3 SSW IRBY              47.31N 118.88W
08/25/2013  M57.00 MPH       LINCOLN            WA   MESONET

            ODESSA AGRIMET SENSOR

0750 PM     HAIL             4 SE SANTA              47.11N 116.38W
08/25/2013  M1.00 INCH       BENEWAH            ID   TRAINED SPOTTER

            SPOTTER IN FERNWOOD ID REPORTED QUARTER SIZE HAIL AND
            GUSTY WIND AND HEAVY RAIN.

0755 PM     TSTM WND DMG     HARRINGTON              47.48N 118.25W
08/25/2013                   LINCOLN            WA   NWS STORM SURVEY

            TWO LARGE TREES SPLIT...ONE ON GOLF COURSE AND ONE ON 5TH
            AND SHERLOCK. NO DAMAGE NOTED TO PROPERTY. WIDESPREAD 2-4
            INCH BRANCHES ON GROUND AROUND TOWN.

0800 PM     TSTM WND GST     3 NE LIND               47.00N 118.57W
08/25/2013  M51.00 MPH       ADAMS              WA   MESONET

            PEAK WIND BETWEEN 7PM AND 8PM

0800 PM     HAIL             4 SE SANTA              47.11N 116.39W
08/25/2013  E1.00 INCH       BENEWAH            ID   PUBLIC

            OBSERVER IN FERNWOOD. TIME ESTIMATED FROM RADAR.

0822 PM     TSTM WND DMG     GRAND COULEE            47.94N 119.00W
08/25/2013                   GRANT              WA   TRAINED SPOTTER

            MULTIPLE TREES DOWN AT THE LAKEVIEW TERRACE MOBILE HOME
            PARK. 2 MOBILE HOMES DAMAGED DUE TO FALLING TREES.

0825 PM     TSTM WND DMG     DAVENPORT               47.65N 118.15W
08/25/2013                   LINCOLN            WA   NWS STORM SURVEY

            SEVERAL TREES DOWN AROUND TOWN. NO DAMAGE NOTED TO
            PROPERTY ALTHOUGH UTILITY COMPANY REPORTED TREE ON
            POWERLINE WITH 29 CUSTOMERS AFFECTED.

0826 PM     TSTM WND GST     3 ESE AIRWAY HEIGHTS    47.62N 117.53W
08/25/2013  M54.00 MPH       SPOKANE            WA   ASOS

            SPOKANE INTERNATIONAL AIRPORT

0826 PM     TSTM WND GST     FAIRCHILD AFB           47.61N 117.64W
08/25/2013  M61.00 MPH       SPOKANE            WA   ASOS

            FAIRCHILD AFB ASOS GUST REPORTED OF 53 KNOTS.

0830 PM     TSTM WND DMG     COULEE DAM              47.97N 118.97W
08/25/2013                   OKANOGAN           WA   LAW ENFORCEMENT

            SHERRIFFS DISPATCH REPORTS NUMEROUS TREES DOWN WITHIN
            COULEE DAM CITY LIMITS. REPORT INCLUDES TREES BLOCKING
            ROADS, DOWN ON VEHICLES, BOAT TRAILERS, AND
            HOMES...DEBRIS ON ROADWAYS, STREET SIGNS DOWN. NO
            INJURIES REPORTED.

0830 PM     TSTM WND DMG     1 NNE COULEE DAM        47.99N 118.96W
08/25/2013                   OKANOGAN           WA   LAW ENFORCEMENT

            SHERRIFFS DISPATCH REPORTS POWER TRANSFORMER AND LINES
            DOWN ACROSS SR155. ROAD CLOSED FOR 3.5 HOURS.

0830 PM     TSTM WND GST     2 SSE COULEE DAM        47.95N 118.95W
08/25/2013  M52.00 MPH       OKANOGAN           WA   MESONET

            GRAND COULEE DAM AGRIMET SENSOR

0830 PM     TSTM WND DMG     SHERMAN                 47.83N 118.60W
08/25/2013                   LINCOLN            WA   NEWSPAPER

            LARGE TREE KNOCKED DOWN IN SHERMAN CEMETERY.

0830 PM     TSTM WND DMG     GRAND COULEE            47.94N 119.00W
08/25/2013                   GRANT              WA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS NUMEROUS TREES AND POWER POLES
            DOWN IN AND AROUND CITY OF GRAND COULEE FROM GUST FRONT.

0830 PM     TSTM WND DMG     COULEE DAM              47.97N 118.97W
08/25/2013                   OKANOGAN           WA   PUBLIC

            ROOF PARTIALLY TORN OFF BY WIND AT COULEE DAM CASINO.
            DAMAGE SUSTAINED TO CASINO SIGN. HALF OF ROOF REPORTED
            DAMAGED AND WATER DAMAGE FROM FOLLOWING RAIN.

0835 PM     TSTM WND DMG     2 WNW NINE MILE FALLS   47.79N 117.57W
08/25/2013                   SPOKANE            WA   TRAINED SPOTTER

            REPORTS OF MANY TREES DOWN IN THE 9 MILE FALLS
            AREA...ESPECIALLY ALONG W CHARLES RD. COMBINATION OF
            TREES BEING UPROOTED AND SNAPPED. POWER OUTAGES DUE TO
            TREES ON POWER LINES AS WELL AS TREES FALLING ON ROOFS,
            OUTBUILDINGS, AND FENCES.

0835 PM     TSTM WND GST     3 NW AIRWAY HEIGHTS     47.68N 117.63W
08/25/2013  M62.00 MPH       SPOKANE            WA   OFFICIAL NWS OBS

            62MPH WIND GUST REPORTED AT NWS OFFICE.

0837 PM     TSTM WND GST     3 SE COULEE DAM         47.93N 118.93W
08/25/2013  M65.00 MPH       LINCOLN            WA   MESONET

            SPRING CANYON RAWS.

0839 PM     TSTM WND GST     6 NW WELLPINIT          47.94N 118.09W
08/25/2013  M57.00 MPH       STEVENS            WA   MESONET

            MIDNITE MINE RAWS

0840 PM     TSTM WND DMG     7 N REARDAN             47.77N 117.86W
08/25/2013                   LINCOLN            WA   PUBLIC

            GREENHOUSE DESTROYED ON PROPERTY. DEBRIS WAS SPREAD ABOUT
            75 FEET FROM WHERE THE GREENHOUSE ORIGINALLY WAS SET.

0840 PM     TSTM WND GST     1 W SUNCREST            47.81N 117.60W
08/25/2013  M55.00 MPH       STEVENS            WA   MESONET

0845 PM     TSTM WND DMG     NINE MILE FALLS         47.77N 117.54W
08/25/2013                   SPOKANE            WA   NWS EMPLOYEE

            LARGE TREE UPROOTED.

0851 PM     TSTM WND DMG     FORD                    47.90N 117.80W
08/25/2013                   STEVENS            WA   UTILITY COMPANY

            TREE ON POWER LINE. 278 CUSTOMERS AFFECTED.

0907 PM     TSTM WND DMG     CHATTAROY               47.89N 117.35W
08/25/2013                   SPOKANE            WA   UTILITY COMPANY

            TREE ON POWER LINE. 178 CUSTOMERS AFFECTED.

0909 PM     TSTM WND DMG     CLAYTON                 47.99N 117.56W
08/25/2013                   STEVENS            WA   UTILITY COMPANY

            TREE ON POWER LINE. 61 CUSTOMERS AFFECTED.

0910 PM     TSTM WND DMG     8 W DIAMOND LAKE        48.10N 117.36W
08/25/2013                   PEND OREILLE       WA   UTILITY COMPANY

            DOWNED TREES CAUSED POWER OUTAGES

0915 PM     TSTM WND DMG     7 NW DIAMOND LAKE       48.18N 117.30W
08/25/2013                   PEND OREILLE       WA   UTILITY COMPANY

            TREES KNOCKED DOWN POWER LINES.

0921 PM     TSTM WND GST     4 NE RICE               48.47N 118.10W
08/25/2013  M57.00 MPH       STEVENS            WA   MESONET

0922 PM     HEAVY RAIN       5 N DEER PARK           48.04N 117.43W
08/25/2013  M0.65 INCH       SPOKANE            WA   TRAINED SPOTTER

            0.65 INCHES MEASURED IN A 10 MINUTE PERIOD.

0925 PM     TSTM WND DMG     FRUITLAND               48.07N 118.19W
08/25/2013                   STEVENS            WA   EMERGENCY MNGR

            STEVENS COUNTY EMERGENCY MANAGER REPORTS NUMEROUS TREES
            DOWN...POWER OUTAGES AND DAMAGE TO PROPERTY THROUGHOUT
            SOUTHERN STEVENS COUNTY.

0933 PM     TSTM WND DMG     OLDTOWN                 48.18N 117.03W
08/25/2013                   BONNER             ID   UTILITY COMPANY

            TREE ON POWER LINE. 41 CUSTOMERS AFFECTED.

0935 PM     TSTM WND DMG     COLVILLE                48.54N 117.89W
08/25/2013                   STEVENS            WA   TRAINED SPOTTER

            TWO FOOT DIAMETER TREE BRANCH SNAPPED AND PARTIALLY
            BLOCKING ROADWAY.

1000 PM     TSTM WND DMG     REPUBLIC                48.65N 118.73W
08/25/2013                   FERRY              WA   UTILITY COMPANY

            FERRY COUNTY PUD REPORTED A TREE DOWN ACROSS POWER LINES.
            POWER RESTORED TO AREA APPROX 200AM.

1000 PM     TSTM WND DMG     TIGER                   48.69N 117.40W
08/25/2013                   PEND OREILLE       WA   UTILITY COMPANY

            NUMEROUS POWER OUTAGES DUE TO TREES ON POWER LINES

1030 PM     TSTM WND DMG     11 NNW NORDMAN          48.77N 117.06W
08/25/2013                   PEND OREILLE       WA   LAW ENFORCEMENT

            *** 1 FATAL, 1 INJ *** 200 FOOT TALL TREE UPROOTED AND
            FELL ON A TENT AT THE STAGGER INN CAMPGROUND IN THE
            KANIKSU NATIONAL FOREST.

&&
ADDED REPORTS FROM LIND, MOSES LAKE, HARRINGTON, AND DAVENPORT.
UNLESS MORE INFORMATION BECOMES AVAILABLE, THIS WILL BE THE FINAL
REPORT FOR THE AUGUST 25TH EVENT.

AB

The radar

The Spokane radar (KOTX), 154 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okanogan

When
August 29, 12:45 PM PST to 2:10 PM PST
Where
Okanogan County, 8.58 mi SE of Chillowist to 1.85 mi E of Chesaw
Measured
57 kt (66 mph) measured gust
Property damage
$240,000
Reported by
NWS Storm Survey
Coordinates
48.203, -119.534

Numerous houses across sections of Omak east of Highway 97 between Omak River Road and Vista Vu Drive had shingles torn off the roof and large trees blown down. One house near the intersection of Kruse Street and West Parkway Street had eight panels of cedar fencing blown down. A few of the posts which were held down by concrete were snapped in half. In addition to the wind, damage to the fence was likely due to the neighbors small metal shed which was tossed roughly 150 yards. Metal roofing from a building at the Omak shooting range was peeled off. Numerous other trees were blown down in Eastside Park and surrounding area. Downed trees and damage to structures was also reported in the adjacent Colville Indian Reservation, specifically along Columbia River Road, Cold Springs Road, and North End Omak Lake Road including the Paschal Sherman Indian School. The public relayed that Boy Scout Camp Bonaparte on Bonaparte Lake north of Wauconda also received significant damage to three buildings and the storm knocked down a swath of trees. The Kramer RAWS clocked a wind gust to 62 mph before the storm entered city limits of Omak. A Davis weather station located on private property in Okanogan measured a wind gust to 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465843.